This post was sponsored by Influence Central as part of an Influencer Activation and all opinions expressed in my post are my own.
We’ve all been there as parents – the dreaded stomach bug. When it hits you may try anything and everything to help relive your child’s symptoms so they can feel better fast. Our typical course of action is the BRAT diet (bananas, rice, applesauce, toast/crackers), rest, and plenty of fluids but many people also commonly turn to over the counter (OTC) medications. These OTC medications offer a promise to relieve symptoms of the stomach virus but are they safe for our children?
Loperamide is the active ingredient found in many OTC diarrhea relief products and if used in recommended doses is completely safe however if taken in large doses it carries a risk. In larges doses Loperamide mimics the effects (high) of opioids. With the opioid crisis sweeping the country it’s important to be aware of this risk and the potential for abuse. Abuse of this anti-diarrheal drug has become a common problem so much so that the FDA has asked retailers to voluntarily stop carrying large count loperamide products. Being a parent of a young teen we openly talk about the dangers of drug abuse regularly and unfortunately see the effects in our region. Letting your teen know about the potential for Loperamide misuse in large doses is essential so he/she is aware of this ongoing problem.
Another issue with the active ingredient Loperamide is that while it may be effective at relieving some symptoms it does not address the underlying cause of diarrhea. It offers a temporary band-aid over symptoms and does not help with any of the issues that result from diarrhea like electrolyte imbalance and dehydration. With children having 5-7 episodes of diarrhea on average each year and 70% of travelers suffering from diarrhea it’s important to read labels and be sure to take anti-diarrheal medications exactly as recommended.
Always read labels on over the counter medications and be sure to follow recommended doses. It’s also important to consult your physician before taking any medication. To learn more about Loperamide and the FDA’s safety warning head over here.